It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Alzheimer's Disease & Dementia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-29-2006, 03:10 PM   #1
Junior Member
(female)
 
Join Date: Mar 2004
Posts: 33
jsvn HB User
Medicines

My husband has had some problems with agitation quite a bit. I had to move him again. He's now is senior care facility. It's a regular home. He seems to be doing ok. But, I wanted to ask if you think he's being over medicated. He's taking Namenda, 10 mg., twice a day, Lorazepam (Ativan) 0.5 mg (don't remember how often), Depakote, 500 mg., twice a day, and Alprazolam (Xanax). He has an appt with the neurologist next and I'm anxious to ask him, but I thought I would ask here to see if someone could give me an idea of what you think. Thanks.

 
Sponsors Lightbulb
   
Old 10-29-2006, 04:14 PM   #2
Senior Veteran
(female)
 
Martha H's Avatar
 
Join Date: Dec 2004
Location: Middlebury, IN
Posts: 4,695
Martha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB UserMartha H HB User
Re: Medicines

In my opinion, if the medicines are keeping him calm, they are OK. It can't be good for his heart and his own health to be in a constant state of aggravation, not to mention those around him. It will be good to talk to the neurologist, but meanwhile, try not to worry about it.

love,

Martha

 
Sponsors Lightbulb
   
Old 10-29-2006, 07:05 PM   #3
Senior Veteran
(female)
 
Join Date: Nov 2004
Location: Australia
Posts: 1,518
angel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB Userangel_bear HB User
Re: Medicines

This is my argument with some professionals:

The afflicted person is calm on X drug and Y drug.

Professional walks in and says "Well, they're quite calm, we'll reduce the dosage"

Don't they think that X & Y drug is KEEPING the afflicted person calm and that a reduction might actually CREATE a few problems??? (Which it inevitably does as a) withdrawal and b) behaviours the drugs were controlling all kick in)

I understand that being on ANYTHING long term can be detrimental to their health .. but in all honesty .. we should keep a grip on reality !!

 
Old 10-29-2006, 07:40 PM   #4
Veteran
(female)
 
Join Date: May 2005
Posts: 404
janeslk HB User
Re: Medicines

I think there is a difference in being calm and being totally out of it. My FIL was getting agitated and striking the nurses several months ago. He was placed on anti-anxiety drugs, tranquilizers and given sleeping pills. It was rather scary to find him in his bed in the afternoon barely able to open his eyes. He was not asleep because his hands were constantly running up and down his shirt.

When we started talking about moving him to another facility, the doctor decided to take him off some of the drugs. One of the aides also mentioned they may eliminate one of the sleeping aids since they had to wake him up to take it. He is definitely alert when we visit now and so far the aggressive behavior has not returned. I suppose it is all about finding the right balance.

BTW, my FIL was on all the drugs cited in your post as well as Seroquel and a couple of others.

Jane

Last edited by janeslk; 10-29-2006 at 07:44 PM.

 
Old 11-06-2006, 04:44 AM   #5
Inactive
(female)
 
Join Date: Nov 2006
Posts: 44
Happy Girl HB User
Re: Medicines

Hey There!
My question would be to ask yourself, did/does his quality of life improve on the meds? Is he comfortable, yet calm...not totally out of it? That would be my gauge to know if his meds are good for him.
Just my humble opinion.
Jackie

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
acid refux medicines side effects - PLS help Ambra75 Arthritis 2 04-18-2010 04:53 PM
Those "recalled" cold medicines KeltoKel Children's Health 4 01-19-2008 09:05 AM
Considering Alternative Medicines conan1017 Cancer: Lung 34 01-03-2007 07:12 PM
Medicines and Sexual Ability wsandy High & Low Blood Pressure 13 06-24-2006 12:06 AM
Changing Bp Medicines Emeraldeyes High & Low Blood Pressure 5 04-28-2004 03:43 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:12 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!